Subacromial/Subdeltoid Septic Bursitis Associated With Isotretinoin Therapy and Corticosteroid Injection

Jonathan A. Drezner, MD; Brian J. Sennett, MD

Disclosures

J Am Board Fam Med. 2004;17(4) 

In This Article

Introduction

Subacromial septic bursitis after corticosteroid injection is exceedingly rare. This report describes a case of Staphylococcus aureus subacromial septic bursitis after corticosteroid injection in a patient undergoing isotretinoin (Accutane) therapy. This case is only the third reported in the literature linking a corticosteroid injection with septic subacromial bursitis[1,2] and the first to describe an association with isotretinoin therapy.

Isotretinoin is an established treatment of severe nodulocystic acne and a variety of dermatologic conditions.[3] Infectious complications from isotretinoin are rare. However, increased S aureus colonization of the nasal mucosa and skin is well established,[4] and cases of S aureus infection associated with isotretinoin therapy are reported.[5,6] Isotretinoin should be recognized as a risk factor for developing infections such as septic bursitis after percutaneous injection. Physicians performing these injections should be aware of this uncommon complication.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....